Markoff numbers and ambiguous classes
Journal de Théorie des Nombres de Bordeaux, Volume 21 (2009) no. 3, pp. 757-770.

The Markoff conjecture states that given a positive integer c, there is at most one triple (a,b,c) of positive integers with abc that satisfies the equation a 2 +b 2 +c 2 =3abc. The conjecture is known to be true when c is a prime power or two times a prime power. We present an elementary proof of this result. We also show that if in the class group of forms of discriminant d=9c 2 -4, every ambiguous form in the principal genus corresponds to a divisor of 3c-2, then the conjecture is true. As a result, we obtain criteria in terms of the Legendre symbols of primes dividing d under which the conjecture holds. We also state a conjecture for the quadratic field (9c 2 -4) that is equivalent to the Markoff conjecture for c.

La conjecture de Markoff dit qu’étant donné un entier positif c il existe au plus un triplet (a,b,c) d’entiers positifs tels que abc et satisfaisant l’équation a 2 +b 2 +c 2 =3abc. La conjecture est vraie pour c une puissance d’un nombre premier ou deux fois une puissance d’un nombre premier. Nous présentons une preuve élémentaire de ce résultat. Nous montrons également que si, dans le groupe des classes des formes de discriminant d=9c 2 -4, toute forme ambige dans le genre principal correspond à un diviseur de 3c-2 alors la conjecture est vraie. Comme conséquence, nous obtenons un critère, en termes de symboles de Legendre des premiers divisant d, pour lequel la conjecture est vraie. Nous énonçons également une conjecture pour le corps quadratique (9c 2 -4) qui est équivalente à la conjecture de Markoff pour c.

Received:
Published online:
DOI: 10.5802/jtnb.701
Anitha Srinivasan 1

1 Siddhartha College (Mumbai University) Mumbai, INDIA
@article{JTNB_2009__21_3_757_0,
     author = {Anitha Srinivasan},
     title = {Markoff numbers and ambiguous classes},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {757--770},
     publisher = {Universit\'e Bordeaux 1},
     volume = {21},
     number = {3},
     year = {2009},
     doi = {10.5802/jtnb.701},
     zbl = {1209.11036},
     mrnumber = {2605546},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.701/}
}
TY  - JOUR
TI  - Markoff numbers and ambiguous classes
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2009
DA  - 2009///
SP  - 757
EP  - 770
VL  - 21
IS  - 3
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.701/
UR  - https://zbmath.org/?q=an%3A1209.11036
UR  - https://www.ams.org/mathscinet-getitem?mr=2605546
UR  - https://doi.org/10.5802/jtnb.701
DO  - 10.5802/jtnb.701
LA  - en
ID  - JTNB_2009__21_3_757_0
ER  - 
%0 Journal Article
%T Markoff numbers and ambiguous classes
%J Journal de Théorie des Nombres de Bordeaux
%D 2009
%P 757-770
%V 21
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.701
%R 10.5802/jtnb.701
%G en
%F JTNB_2009__21_3_757_0
Anitha Srinivasan. Markoff numbers and ambiguous classes. Journal de Théorie des Nombres de Bordeaux, Volume 21 (2009) no. 3, pp. 757-770. doi : 10.5802/jtnb.701. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.701/

[1] A. Baragar, On the unicity conjecture for Markoff numbers. Canad. Math. Bull. 39 (1996), 3–9. | MR | Zbl

[2] E. Bombieri, Continued fractions and the Markoff tree. Expo. Math. 25 (2007), no. 3, 187–213 | MR | Zbl

[3] J. O. Button, The uniqueness of prime Markoff numbers. Bull. London Math. Soc., 58 (1998), 9–17. | MR | Zbl

[4] J. O. Button, Markoff numbers, principal ideals and continued fraction expansions. Journal of Number Theory, 87 (2001), 77–95. | MR | Zbl

[5] J. W. S. Cassels, An introduction to Diophantine approximation. Cambridge University Press, 1957. | MR | Zbl

[6] H. Cohen, A course in computational algebraic number theory. Springer-Verlag, 1993. | MR | Zbl

[7] H. Cohn, Advanced Number Theory. Dover Publications, 1980. | MR | Zbl

[8] M. L. Lang, S. P. Tan, A simple proof of the Markoff conjecture for prime powers. Geom. Dedicata 129 (2007), 15–22. | MR | Zbl

[9] A. A. Markoff, Sur les formes quadratiques binaires indéfinies I. Math. Ann. 15 (1879), 381–409.

[10] R. A. Mollin, Quadratics. CRC press, Boca Raton, 1996. | MR | Zbl

[11] S. Perrine, Sur une généralisation de la théorie de Markoff. Journal of Number Theory 37 (1991), 211–230. | MR | Zbl

[12] S. Perrine, Un arbre de constantes d’approximation analogue à celui de l’équation diophantienne de Markoff. Journal de Théorie des Nombres de Bordeaux, 10, no. 2, (1998), 321–353. | Numdam | MR | Zbl

[13] P. Ribenboim, My Numbers, My Friends, Popular Lectures on Number Theory. Springer-Verlag, 2000. | MR | Zbl

[14] P. Schmutz, Systoles of arithmetic surfaces and the Markoff spectrum. Math. Ann. 305 (1996), no. 1, 191–203. | MR | Zbl

[15] A. Srinivasan, A note on the Markoff conjecture. Biblioteca de la Revista Matemática Iberoamericana, Proceedings of the “Segundas Jornadas de Teoría de Números” (Madrid, 2007), pp. 253–260. | Zbl

[16] D. Zagier, On the number of Markoff numbers below a given bound. Math. Comp. 39 (1982), 709–723 | MR | Zbl

[17] Y. Zhang, Conguence and uniqueness of certain Markoff numbers. Acta Arith. 128 (2007), no. 3, 295–301. | MR | Zbl

[18] Y. Zhang, An elementary proof of uniqueness of Markoff numbers which are prime powers. Preprint, arXiv:math.NT/0606283 (version 2).

Cited by Sources: